Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS New York, NY

July 1, 2017Queens County, New York

NWS New York, NY issued this special weather statement at Jul 1, 2017, 3:08 PM EDT for Queens County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 3:08 PM EDT (19:08 UTC)
Expired
Jul 1, 2017, 3:45 PM EDT
In force
37 min
Issued by
NWS New York, NY

County Queens County, NY

The radar

The Brookhaven radar (KOKX), 87 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS81 KOKX 011908
SPSOKX

Special Weather Statement
National Weather Service New York NY
308 PM EDT SAT JUL 1 2017

NYZ178-179-011945-
Southern Queens-Southern Nassau-
308 PM EDT SAT JUL 1 2017

...THUNDERSTORM WILL AFFECT SOUTHERN QUEENS AND SOUTHWESTERN NASSAU 
COUNTIES...

At 305 PM EDT, a thunderstorm was located over Rockaway Beach, 
moving east at 15 mph.

This storm will be near...
  Rockaway Beach around 315 PM EDT. 
  Kennedy Airport around 330 PM EDT. 
  Cedarhurst and Atlantic Beach around 335 PM EDT. 
  Woodmere around 340 PM EDT. 
  Valley Stream and Long Beach around 345 PM EDT. 

Lightning and torrential rainfall will accompany this storm.  Take 
cover indoors or inside a car to protect yourself from lightning 
until these storms pass.  

Ponding on roadways will occur. 

LAT...LON 4057 7393 4057 7388 4059 7384 4059 7383
      4060 7384 4061 7384 4061 7385 4063 7384
      4069 7370 4058 7361 4058 7377 4054 7392
TIME...MOT...LOC 1905Z 249DEG 13KT 4058 7387 

$$

TONGUE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 1, 1:43 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 1, 1:43 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
143 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A warm front remains well to the north this afternoon as high
pressure sits over the western Atlantic. A cold front will
slowly approach from the west and move across the waters late
tonight into early Sunday morning. This boundary will remain
nearby on Sunday with another cold front crossing the area on
Monday. High pressure then builds in from the northwest on
Tuesday, before sliding offshore Wednesday night. The next
system approaches the area for Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm advection showers have developed west of the Hudson river
with CAPE's over 1000 J/kg over Jersey and the Hudson Valley.
Expect isolated thunder as this activity builds.

However, the main event in not until 5-8 PM.

Further east, advection fog remains over the south shore of
Long Island with mT air over the region. Stratus noted as well,
eastern LI and SE CT.

Convection over central PA reaches Orange County around 21-22Z.
Severe Tstm Watch in effect NW zones. Heavy rain, gusty locally
damaging winds and Freq lightning, especially western half of
the CWA.

Obviously, not a beach day - but dangerous rip currents are
expected at the ocean beaches once again due to strengthening
southerly winds and rough seas/swells. A high rip current risk
remains in effect into this evening.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Upper trough remains over the NE on Sun. Expect a dry but hot
day with the front to the east and a westerly sfc flow. H85
temps will be around 15-16C with mostly sunny skies...although
dewpoints will be falling into the mid 60s on this drier flow.
Seabreezes expected at the coast during the aftn. Most locations
should see mid to upper 80s for highs Sun with the NYC metro
area in the upper 80s to lower 90s.

Similar temps expected on Mon as the upper level trough axis
shifts offshore and another cold front/shortwave approaches with
a chc for additional showers/tstms. Best dynamics remain north
of the area, but there could be a few strong storms.

Heat indices fall short of 95 degrees for 2 days...thus not
anticipating a heat advisory at this time.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Surface high pressure begins to build in from the northwest
Monday night, keeping the area dry through Tuesday and into the
first part of the day on Wednesday. As the high moves offshore
during the day on Wednesday, the next frontal system will
approach the region from the southwest. While the exact details
remain uncertain, there is general agreement with the idea of an
area of low pressure approaching the region during the day on
Thursday before exiting the area on Friday. This would bring a
chance of showers and thunderstorms back to the area on Thursday
into Friday.

Temperatures will remain near to a few degrees above normal through
the period, with daytime highs generally in the 80s and overnight
lows in the mid 60s to lower 70s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A warm and humid airmass remains across the terminals ahead of
an approaching cold front. VFR with pockets of MVFR, and even
IFR near the coast has been observed.

Scattered showers and isolated thunderstorms impact western
terminals, mainly west of the Hudson River through 22Z. Then
upstream line of showers/thunderstorms moves through 22-01z,
west to east. This activity should weaken as it progresses east.

The cold front passes through the terminals late tonight into
early Sunday morning. Stratus and fog quite possible for
eastern terminals, mainly tonight. Improvement occurs around
12Z as drier air moves in.

Southerly winds 10 to around 15 kt with gusts to around 20 kt
this afternoon. Winds lighten tonight as they veer west/northwest.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday afternoon-Sunday night...VFR.
.Monday...VFR. Shower and thunderstorms possible in the
afternoon north and west of the NYC area terminals, with local
MVFR conditions.
.Tuesday-Wednesday...VFR.
.Thursday...Sub-VFR possible in showers/thunderstorms,
especially afternoon and evening.

&&

.MARINE...
Dense fog on the Ocean and the Great South Bay with conditions
improving from west to east from mid afternoon on.

SCA from Sandy Hook to Fire Island through 2am Sunday and east
of Fire Island through 6am Sun...mainly for residual seas. Also
SCA on the south shore bays between noon and 8pm as gusty
southerly winds of 20 to 25 kt are expected. The ocean waters
could also come close to SCA level winds...especially near
shore. 4 to 6 ft ocean seas continue today and gradually subside
tonight. Sub advsy conds expected on the rest of the waters.

Winds and seas are then expected to remain below SCA criteria
into mid- week as high pressure builds over the waters and the
pressure gradient relaxes.

&&

.HYDROLOGY...
Any shower or thunderstorm through tonight may produce minor
urban flooding. However, no widespread hydrologic impacts are
anticipated.

No hydrologic impacts expected Sunday through the middle of next
week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Dense Fog Advisory until 6 PM EDT this evening for ANZ345-350-
     353-355.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ355.
     Small Craft Advisory until 8 PM EDT this evening for ANZ345.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353.

&&

SYNOPSIS...
NEAR TERM...Tongue
SHORT TERM...
LONG TERM...
AVIATION...PW
MARINE...Tongue
HYDROLOGY...
Hazardous weather outlook, Jul 1, 1:32 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
132 PM EDT Sat Jul 1 2017

NYZ067-068-021000-
Orange-Putnam-
132 PM EDT Sat Jul 1 2017

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ004-006-103>108-NYZ069>074-078-079-176-177-021000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
132 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-080-081-178-179-021000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
132 PM EDT Sat Jul 1 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ345-350-353-355-021000-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
132 PM EDT Sat Jul 1 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-021000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
132 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-021000-
Western Passaic-
132 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a chance for a few strong to severe thunderstorms late this
afternoon and evening. The main threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 1, 10:53 AM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service New York NY
1053 AM EDT SAT JUL 1 2017

NYZ080-081-178-179-011645-
Southwest Suffolk-Southeast Suffolk-Southern Queens-Southern Nassau-
1053 AM EDT SAT JUL 1 2017

...Dense Fog along the immediate South Shore..

Warm moist air coming over the relatively cooler Ocean has created
dense fog that will persist into the afternoon.

The fog will begin to lift from west to east by mid afternoon.

Those traveling near the shore should be prepared for greatly
reduced visibility. This includes Ocean Parkway and adjoining
parkways as well Dune Road and Route 27 in the Hamptons out to
Montauk.

LAT...LON 4083 7247 4065 7308 4058 7355 4056 7394
      4085 7266 4107 7186
TIME...MOT...LOC 1444Z 240DEG 33KT 4062 7334

TONGUE
Special weather statement, Jul 1, 2:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service New York NY
245 PM EDT SAT JUL 1 2017

NYZ075-011915-
Kings (Brooklyn)-
245 PM EDT SAT JUL 1 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BROOKLYN...

At 241 PM EDT, thunderstorms were approaching The Verrazano Bridge
and Coney Island from the Harbor at 25 mph.

The storms will be near...
  Coney Island and Bay Ridge around 250 PM EDT.
  Flatbush around 255 PM EDT.
  Crown Heights and Brooklyn Heights around 300 PM EDT.
  Canarsie around 305 PM EDT.

Take cover indoors or inside a car to protect yourself from
lightning until these storms pass. Additional storms are expect
early this evening.

LAT...LON 4057 7402 4059 7401 4060 7404 4064 7405
      4066 7403 4068 7403 4069 7401 4070 7402
      4071 7400 4071 7397 4073 7396 4063 7384
      4061 7383 4059 7387 4057 7388 4057 7392
      4056 7401
TIME...MOT...LOC 1841Z 221DEG 24KT 4056 7404

TONGUE
Special weather statement, Jul 1, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT SAT JUL 1 2017

NYZ178-179-011945-
Southern Queens-Southern Nassau-
308 PM EDT SAT JUL 1 2017

...THUNDERSTORM WILL AFFECT SOUTHERN QUEENS AND SOUTHWESTERN NASSAU
COUNTIES...

At 305 PM EDT, a thunderstorm was located over Rockaway Beach,
moving east at 15 mph.

This storm will be near...
  Rockaway Beach around 315 PM EDT.
  Kennedy Airport around 330 PM EDT.
  Cedarhurst and Atlantic Beach around 335 PM EDT.
  Woodmere around 340 PM EDT.
  Valley Stream and Long Beach around 345 PM EDT.

Lightning and torrential rainfall will accompany this storm.  Take
cover indoors or inside a car to protect yourself from lightning
until these storms pass.

Ponding on roadways will occur.

LAT...LON 4057 7393 4057 7388 4059 7384 4059 7383
      4060 7384 4061 7384 4061 7385 4063 7384
      4069 7370 4058 7361 4058 7377 4054 7392
TIME...MOT...LOC 1905Z 249DEG 13KT 4058 7387

TONGUE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:54 AM EDTMarine Dense Fog AdvisoryOKX11 hr
Jul 1, 10:53 AM EDTSpecial Weather StatementOKXSuffolk112 min
Jul 1, 2:45 PM EDTSpecial Weather StatementOKXKings30 min
Jul 1, 2:53 PM EDTAreal Flood AdvisoryOKXKings52 min
Jul 1, 5:13 PM EDTSpecial Marine WarningOKX2 hr
Jul 1, 6:17 PM EDTSpecial Weather StatementOKXRichmond43 min
Jul 1, 6:44 PM EDTSpecial Weather StatementOKXBronx, Kings, New York, Queens46 min
Jul 1, 6:55 PM EDTAreal Flood AdvisoryOKXRockland3 hr
Jul 1, 7:41 PM EDTAreal Flood AdvisoryOKXPutnam, Rockland, Westchester3 hr
Jun 30, 8:36 PM EDTSpecial Weather StatementOKX39 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.